Arizona, 2003

Flash Flood in Arizona, September 3, 2003

September 3, 2003 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 3, 7:53 PM PST, 30 minutes earlier.

Area forecast discussion, Sep 3, 7:53 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
853 PM PDT WED SEP 3 2003

.SYNOPSIS...HIGH PRESSURE OVER THE DESERT SOUTHWEST WILL CONTINUE TO
KEEP MONSOON MOISTURE OVER THE AREA THROUGH FRIDAY. THIS WILL ALLOW
AFTERNOON AND EVENING THUNDERSTORMS TO FORM OVER THE SOUTHERN GREAT
BASIN AND MOJAVE DESERT. HOWEVER BY SATURDAY MUCH DRIER AIR WILL
BEGIN TO MOVE OVER THE AREA AS A STRONG LOW PRESSURE SYSTEM BEGINS
TO FORM OFF THE PACIFIC NORTHWEST COAST.
&&

.SHORT TERM...BOUNDARY INTERACTION HAS KEPT THUNDERSTORMS GOING IN
FAR WESTERN SAN BERNARDINO COUNTY THIS EVENING BUT DO EXPECT THESE
TO WEAKEN IN THE NEXT SEVERAL HOURS. HAVE HAD NO REPORTS FLOODING
AND WITH STORMS WEAKENING WILL ALLOW FLASH FLOOD WATCH TO EXPIRE AT
900 PM.

TAKING A LOOK AT THE 00Z PLOT DATA AND ETA MODEL AM CONVINCED THAT
AREA WILL CONTINUE TO SEE A FEW SHOWERS/THUNDERSTORMS OVERNIGHT.
WATER VAPOR IMAGERY SHOWS DISTURBANCE ALOFT MOVING ACROSS SOUTHERN
CALIFORNIA WITH 00Z PLOT DATA INDICATING 40 KNOT SPEED MAX FROM  SAN
DIEGO SOUNDING. KESX RADAR TRENDS HAVE SHOWN INCREASING REFLECTIVITY
VALUES AND TOPS COOLING ON INFRARED IMAGERY. ACTIVITY WILL NOT BE AS
VIGOROUS AS NOCTURNAL STORMS EARLY TUESDAY MORNING BUT AGAIN CAN NOT
RULE OUT AREAS GETTING A LIGHT SHOWER AND POSSIBLY THUNDER TONIGHT.
WEAK RIPPLES IN THE ATMOSPHERE WITH LITTLE CHANGE IN MOISTURE VALUES
WILL ALLOW FOR STORM DEVELOPMENT TOMORROW AFTERNOON/EVENING. UPDATE
WILL BE OUT SHORTLY TO DROP FLASH FLOOD WATCH AND KEEP LOW POPS
GOING OVERNIGHT PER LATEST THINKING.
&&

.LAS...NONE.
&&

PIERCE
Hazardous weather outlook, Sep 3, 5:35 AM PST, 14 hours 48 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
635 AM PDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A MOIST AND
UNSTABLE AIR MASS DOES REMAIN IN PLACE TODAY FOR SCATTERED
AFTERNOON THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS. SOME OF
THESE STORMS MAY PRODUCE LOCALIZED BRIEF HEAVY RAIN.

DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 102 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mohave

When
September 3, 8:23 PM PST to 10:35 PM PST
Where
Mohave County, Lake Havasu City
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
35.704, -113.758 (the zone’s center; the record gives no point)

Runoff from heavy rain caused a car to be swept off the road into a wash. One woman inside the car was rescued and taken to a local hospital with undisclosed injuries.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2003Every state in 2003This day in weather historyWarnings in Arizona, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374767.